Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

March 23, 2021Payne County, Oklahoma

NWS Norman, OK issued this special weather statement at Mar 23, 2021, 3:00 AM CDT for Payne County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2021, 3:00 AM CDT (08:00 UTC)
Expired
Mar 23, 2021, 3:30 AM CDT
In force
30 min
Issued by
NWS Norman, OK

County Payne County, OK

The radar

The Norman radar (KTLX), 99 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS84 KOUN 230800
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
300 AM CDT Tue Mar 23 2021
 
OKZ013-020-026-230830-
Payne OK-Lincoln OK-Noble OK-
300 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Payne...northeastern
Lincoln and southeastern Noble Counties Until 330 AM CDT...

AT 258 AM CDT, strong thunderstorms were along a line extending from
near Glencoe to near Avery, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter... 
Wind gusts to 40 MPH...

Locations impacted include...
Cushing, Yale, Morrison, Glencoe, Ripley, Agra, Kendrick, Quay,
Avery, Ingalls and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3625 9692 3624 9682 3616 9682 3616 9662
      3591 9662 3571 9679 3621 9704 3633 9701
      3633 9692
TIME...MOT...LOC 0758Z 211DEG 31KT 3620 9697 3588 9677 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Mar 23, 12:25 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 23, 12:25 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1225 AM CDT Tue Mar 23 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 317 PM CDT Mon Mar 22 2021

Widespread showers are expected this evening with areas of
thunderstorms moving in from west Texas. Although overall
instability is relatively low, CAPE to 3 km is healthy ahead of
the storms moving into the southwest corner of the area, and very
cold mid-level air will be moving in with the storm system giving
us the potential of some low-topped supercells depending on how
things evolve this evening. There have already been reports of
strong winds and wind damage in Lubbock's area. Models really
differ on how much instability will be available as the storms
move farther east, but there is at least some potential for storms
to persist given the cold mid-level temperatures and increasing
surface dewpoints. The thunderstorms potential will decrease
overnight, but showers will persist into tomorrow especially with
the wrap-around precipitation area on the northwest side of the
upper low.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 326 PM CDT Mon Mar 22 2021

Split flow upper pattern across North America will persist through
the long term, with the southern flow digging a couple of upper
troughs with surface boundaries through our area mid-week and at the
end of this week.

Wednesday, an upper low and positively tilted shortwave trough will
be in place across the U.S. Southwest, while elongated area of low
pressure will settle across much of Texas, with a surface boundary
stretched across the Southern High Plains. Models consistently
showing a narrow southerly low-level jet flow developing overnight
Tuesday across across western Texas, somewhat weak around 25kt at
925 mb to a maxima of 50 kts at 850 mb. Expecting Gulf moisture
advection by the jet to converge with a northerly 850 mb flow east
of the trough across both the Central and Southern High Plains
resulting in precipitation breaking out across western Oklahoma
through western north Texas.  Although much of our forecast area
will remain capped, cannot rule out a few elevated storms develop
late in the morning across our southwest, with up to 600 J/kg of
MUCAPE to work with.  By Wednesday afternoon, expecting the southern
850 mb flow to shift further east and continue to transport
moisture across the remainder of Oklahoma, with the strongest return
across southeast Oklahoma with up to 1-inch of precipitable water.
Will also see the surface boundary start to push through as the
upper trough continues to edge closer.  Isentropic ascent becomes
more widespread on the 295 K surface with the increasing moisture
advection, so spatially increased POPs across our area for the
afternoon hours, although keeping them low due to some uncertainty
having ample moisture to work with.  Will maintain thunder in the
weather grids across much of our area as mid-level cooling may
steepen lapse rates for elevated storms, with up to 1000 J/kg of
MUCAPE into central Oklahoma.  At this point, don't see any severe
risk, but perhaps a few strong thunderstorms into the evening mainly
across our southeast.  Otherwise, the opened upper low starts moving
through during the evening and overnight hours.  Will keep thunder
in our southeast, but expect stability across the remainder of our
area with rain, ending across northwest Oklahoma by midnight.  All
models fairly consistent now with the main trough axis moving
through on Thursday afternoon, so will maintain low POPs for rain
across the remainder of our area through the afternoon while
maintaining seasonably cooler temperatures in the 50s.

Friday we will see a brief return of breezy south winds with a
fairly strong low level jet overhead.  Went a little more robust
with the afternoon windspeeds than the weaker NBM.  Friday evening
through overnight, a weak lee based front will push through our
area, while an upper trough digs across the Central Plains.  Most of
our area should remain dry, although could see some evening storms
across far northern Oklahoma.  Dry this weekend with mild and
seasonably warmer temperatures.

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Tue Mar 23 2021

IFR to MVFR conditions expected most locations through much of the
morning hours as moisture rotates around low pressure system.
Widespread rain will be seen across mainly northwest Oklahoma
first 6 to 12 hours of forecast, while scattered thunderstorms
will spread from around KOUN/KOKC up through KSWO/KPNC first 4
hours or so of forecast. Small hail will be likely with the
storms. Strong westerly winds most of the day tomorrow as surface
low pulls away to our north. Cigs will improve from south to north
tomorrow, with MVFR cigs possible all day at KPNC.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  41  58  40  56 /   0  30  30  30
Hobart OK         39  53  37  56 /   0  40  20  20
Wichita Falls TX  44  66  41  59 /   0  30  30  30
Gage OK           35  46  32  53 /   0  60  20  10
Ponca City OK     38  56  40  55 /   0  30  30  20
Durant OK         46  74  47  61 /   0  30  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....68
AVIATION...30
Hazardous weather outlook, Mar 23, 2:10 AM CDT, 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
210 AM CDT Tue Mar 23 2021

OKZ004>048-050>052-TXZ083>090-231000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
210 AM CDT Tue Mar 23 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will move northward over
central and north-central during the pre-dawn hours. Small hail,
heavy rain, and gusty winds will be seen with the stronger
storms, but severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms will be possible Wednesday and early Thursday. A few
severe storms appear possible across south-central and southeast
Oklahoma on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 23, 1:13 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
113 AM CDT Tue Mar 23 2021

OKZ025-028-029-230645-
Oklahoma OK-Cleveland OK-McClain OK-
113 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma...northern
Cleveland and northwestern McClain Counties Until 145 AM CDT...

AT 112 AM CDT, a strong thunderstorm was located near Goldsby, moving
northeast at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts 40 to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Oklahoma City, Norman, Moore, Midwest City, Del City, Newcastle,
Choctaw, Noble, Goldsby, Valley Brook, Washington, Cole, Tinker Air
Force Base, Stanley Draper Lake, Newalla, western Lake Thunderbird,
Forest Park, Smith Village and The Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3503 9743 3505 9762 3552 9750 3543 9714
      3542 9714
TIME...MOT...LOC 0612Z 210DEG 38KT 3512 9749

11
Special weather statement, Mar 23, 1:37 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
137 AM CDT Tue Mar 23 2021

OKZ025-026-029-030-230700-
Oklahoma OK-Pottawatomie OK-Cleveland OK-Lincoln OK-
137 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR Oklahoma...northwestern
Pottawatomie...northeastern Cleveland and southwestern Lincoln
Counties Until 200 AM CDT...

AT 135 AM CDT, a strong thunderstorm was located over southeastern
Oklahoma City, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Eastern Oklahoma City, Norman, Edmond, Moore, Midwest City, Del City,
Chandler, Choctaw, Harrah, McLoud, Spencer, Jones, Nicoma Park,
Luther, Wellston, Valley Brook, Arcadia, Warwick, Stanley Draper Lake
and Newalla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3519 9724 3529 9749 3572 9745 3572 9686
TIME...MOT...LOC 0635Z 210DEG 35KT 3532 9732

11
Special weather statement, Mar 23, 2:00 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
200 AM CDT Tue Mar 23 2021

OKZ019-025-026-230730-
Oklahoma OK-Logan OK-Lincoln OK-
200 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma...
southeastern Logan and western Lincoln Counties Until 230 AM CDT...

AT 159 AM CDT, a strong thunderstorm was located 4 miles east of
Jones, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Eastern Edmond, Choctaw, Harrah, Jones, Langston, Luther, Wellston,
Carney, Coyle, Arcadia, Warwick, Meridian and Fallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3546 9709 3556 9736 3599 9734 3582 9688
TIME...MOT...LOC 0659Z 197DEG 40KT 3556 9721

11
Special weather statement, Mar 23, 2:24 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
224 AM CDT Tue Mar 23 2021

OKZ013-019-020-026-230800-
Payne OK-Logan OK-Lincoln OK-Noble OK-
224 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR Payne...east central Logan...
northwestern Lincoln and southeastern Noble Counties Until 300 AM
CDT...

AT 222 AM CDT, strong thunderstorms were along a line extending from
3 miles north of Meridian to near Carney to 3 miles southeast of
Warwick, moving north at 45 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Stillwater, Cushing, Perry, Chandler, Perkins, Langston, Morrison,
Carney, Glencoe, Tryon, Ripley, Agra, Coyle, Warwick, Meridian, Lake
Carl Blackwell, Lake Mcmurtry, Avery, Ingalls and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3630 9692 3625 9692 3624 9685 3620 9682
      3616 9682 3616 9678 3601 9666 3559 9691
      3576 9706 3586 9735 3638 9728
TIME...MOT...LOC 0722Z 194DEG 41KT 3589 9725 3582 9705 3567 9695

11
Special weather statement, Mar 23, 2:58 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
258 AM CDT Tue Mar 23 2021

OKZ026-030-031-230830-
Pottawatomie OK-Seminole OK-Lincoln OK-
258 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Pottawatomie...
northwestern Seminole and southeastern Lincoln Counties Until 330 AM
CDT...

AT 256 AM CDT, strong thunderstorms were along a line extending from
near Sparks to near Johnson to near Brooksville, moving northeast at
40 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Shawnee, Tecumseh, Stroud, Prague, Davenport, Earlsboro, Johnson,
Sparks, Brooksville, Little, Centerview and Harjo.

LAT...LON 3519 9676 3511 9700 3535 9687 3562 9687
      3593 9662 3543 9662
TIME...MOT...LOC 0756Z 210DEG 35KT 3561 9683 3543 9683 3519 9694

11
Special weather statement, Mar 23, 3:00 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
300 AM CDT Tue Mar 23 2021

OKZ013-020-026-230830-
Payne OK-Lincoln OK-Noble OK-
300 AM CDT Tue Mar 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR eastern Payne...northeastern
Lincoln and southeastern Noble Counties Until 330 AM CDT...

AT 258 AM CDT, strong thunderstorms were along a line extending from
near Glencoe to near Avery, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Cushing, Yale, Morrison, Glencoe, Ripley, Agra, Kendrick, Quay,
Avery, Ingalls and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3625 9692 3624 9682 3616 9682 3616 9662
      3591 9662 3571 9679 3621 9704 3633 9701
      3633 9692
TIME...MOT...LOC 0758Z 211DEG 31KT 3620 9697 3588 9677

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:00 PM CDTSpecial Weather StatementOUNLove45 min
Mar 22, 8:36 PM CDTSpecial Weather StatementOUNSeminole24 min
Mar 22, 8:40 PM CDTSpecial Weather StatementOUNPontotoc35 min
Mar 22, 8:56 PM CDTAreal Flood AdvisoryOUNCleveland, Garvin, McClain, Pottawatomie6 hr
Mar 22, 9:04 PM CDTSpecial Weather StatementOUNTillman41 min
Mar 22, 9:44 PM CDTRiver Flood AdvisoryOUNPottawatomie, Seminole12 hr
Mar 22, 9:55 PM CDTSpecial Weather StatementOUNBryan50 min
Mar 22, 11:08 PM CDTSpecial Weather StatementOUNCotton37 min
Mar 23, 1:13 AM CDTSpecial Weather StatementOUNCleveland32 min
Mar 23, 1:37 AM CDTSpecial Weather StatementOUNLincoln, Oklahoma23 min
Mar 23, 2:00 AM CDTSpecial Weather StatementOUNLincoln30 min
Mar 23, 2:24 AM CDTSpecial Weather StatementOUNLincoln, Payne36 min
Mar 23, 2:58 AM CDTSpecial Weather StatementOUNLincoln32 min
Mar 23, 9:09 AM CDTRiver Flood WarningOUNMajor, Woods, Woodward23 hr
Mar 23, 9:23 AM CDTRiver Flood WarningOUNPottawatomie, Seminole6 hr
Mar 23, 9:27 AM CDTRiver Flood AdvisoryOUNKingfisher, Logan23 hr
Mar 23, 9:28 AM CDTRiver Flood AdvisoryOUNGrant, Kay, Noble23 hr
Mar 23, 9:29 AM CDTRiver Flood AdvisoryOUNAlfalfa, Woods28 hr
Mar 22, 8:02 PM CDTSpecial Weather StatementOUNFoard43 min
Mar 22, 10:29 PM CDTSpecial Weather StatementOUNWichita31 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.